Hail, Pennington
- When
- July 8, 2:56 AM CST to 3:01 AM CST
- Where
- Pennington County, 1.38 mi S of Thief River Falls
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.110, -96.180
Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s. Just after 3 am CDT, an area of thunderstorms moved into the New Rockford, ND, area, while another thunderstorm formed around Thief River Falls, MN. Both areas of storms moved east-northeast, keeping most of the thunderstorm activity along the U. S. Highway 2 corridor. Other than a few reports of large hail, these storms primarily produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:21 AM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sun Jul 8 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-090900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight 2 rounds of severe storms are expected today with excessive rainfall and or localized flooding also possible. The first across HWY 2 and north with winds up to 75 mph possible higher and hail up to 1.5 inches. After a lull in activity the second round is expected to start in the 4 to 5pm time up frame along and south of a Bemidji to Mayville to Lisbon line. These storms will be capable of hail up to 2 inches and winds up to 75mph. A tornado or two is also possible. Activity will move out of the area before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 344 AM CDT SUN JUL 8 2018 MNZ008-013-080915- East Marshall MN-Pennington MN- 344 AM CDT SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND NORTHERN PENNINGTON COUNTIES UNTIL 415 AM CDT... At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over Thief River Falls, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Thief River Falls and Dakota Junction around 350 AM CDT. Mavie around 410 AM CDT. Goodridge around 415 AM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for northwestern Minnesota. LAT...LON 4801 9630 4818 9638 4834 9583 4803 9573 TIME...MOT...LOC 0843Z 253DEG 27KT 4812 9624 TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/08/2018 EDDY ND TRAINED SPOTTER
SIGNIFICANT TREE DAMAGE ALL OVER TOWN.
&&
JKAISERThe Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
The hail nearly covered the ground.
The hail was accompanied by very heavy rain, and followed by strong winds.
Roof panels and roofing material was peeled up from a steel clad pole shed and flung over 100 yards to the east-southeast. Nearby farmsteads across northern Huntsville and southern Sullivan townships had large tree branches blown down and had shingles and gutters torn off the houses and sheds.
The wind gust was measured at Krueger Farms.
Numerous poplar trees were snapped or toppled along highway 72 and through the Red Lake Wildlife Management Area.
The wind gust was measured by a MNDOT RWIS sensor along highway 2.
Large, wind driven hail stripped sugar beet, bean, and wheat fields in far eastern Euclid and western Belgium townships. Large tree branches were torn down across the area as well.
The hail was accompanied by very heavy rain.
Tree damage was observed across Alaska Township.
Large branches and several trees were blown down.
Poplar and pine trees were snapped to the east-southeast across western Woodrow and western Cormant townships.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758662, 758663, 758664, 758667, 758668, 758669, 758670, 758671, 758672, 758674, 758677, 758679.